As nurses, when we see an acute change of condition, part of what we should be doing in our assessment is determining if there are reversible or treatable elements that are causing the change. In RN school, Dr. Dagen instructed the students about using the D.O.G. mnemonic to help us remember that if a patient has an acute change of condition to check whether there were new medications the patient is taking, their O2 saturation level and their glucose level.

I would further add that as a dealing with mainly geriatric patients that if there is an altered level of consciousness (LOC)/personality change, to also consider the patient may have an infection. For any of you dealing with geriatric patients add “I” for infection, hence “D.O.G.I.” While this mnemonic is typically used for acute changes of level of consciousness, the thought process behind it can be used for other acute change of patient condition as well.

Before we go into a real-life case study, let's go over what is meant by an “acute change of condition.” We should know that chronic is often something the patient has been going through for a long time; often greater than six months. Know that “acute” can either be instantaneously or it can be since the last time a healthcare professional saw the patient. The latter is often the case in hospice as well as home health because the patient may not be seen daily.

Also know that while most of the time the “D” (for drugs/medications) often means the medication was “recently” started by the patient, not all side effects including adverse effects show up quickly. Now for the case study.

The patient in this case study is a male in their 70's with a primary diagnosis of lung cancer. Those who have been nurses for a while, as well as senior nursing school students, may recall that there's a triad — an extremely close relationship between the heart, the lungs, and the kidneys. If there's heart disease, there's often lung issues and kidney issues involved and so goes the chain.

In between the last visit on Thursday, 1/2/2020 and Monday, 1/6/2020 the patient developed new-onset +2 BLE edema lower calves to the dorsum and lower right base crackles on 6L O2. The option of starting Lasix was discussed with the family, but the patient is not interested in yet another medication to take along with frequent urination related to already having issues due to an enlarged prostate as part of BPH given the patient is in their 70's.

The last medication (D) changes took place on 12/26:

  • MS Contin increased from 75 mg BID to 90 mg TID based on using 270 mg morphine daily for pain control.
  • Mucinex increased from 1,200 mg daily to BID r/t the cancer-causing increased mucus production making it more difficult for the patient to breath resulting in increased and pain from breathing.
  • Senna increased from 8.6 mg x 2 tablets daily to BID r/t increased constipation from increasing doses of opioids.

While it can be uncommon for MS Contin to cause urinary retention, the patient was reporting that while it was difficult to start a stream, once he started, he would urinate adequately. None of the other medications are known for causing fluid retention.

The patient typically stats between 92% and 94% and denies . The patient has no history of and is not having any episodes of hypoglycemia or hyperglycemia

Earlier, I wrote that some medications could take time for side effects to become apparent. Steroids are one of those classifications of medications where side effects can be relatively immediate (with just taking a few doses) to a few months. The patient has cancer with Mets to the bone where Dexamethasone is typically the steroid of choice to help with work of breathing (lung cancer patient on continuous O2 is a suitable candidate) and inflammatory pain from the bone cancer and tumor growth. Here the patient was started on 4 mg Dexamethasone daily back in November 2019 and was doing so well on it, was increased to 4 mg Dexamethasone BID in early December 2019.

One of the side effects of steroids is fluid retention. A conversation with the doctor confirmed the right thing to do would be to “trial” the patient going back to daily to see if the dose reduction reduced the edema.

On the most recent RN visit after going from 4 mg Dexamethasone BID to daily the patient's face was less puffy, lungs no longer have crackles, and BLE edema still present at +2. The current plan of care action is to re-assess the edema and puffy areas on the next RN visit; and, if present, then talk about completely stopping Dexamethasone with the medical director.

Fellow nurses, and students on their journey to become a nurse, I encourage you to be diligent about learning reversible and treatable causes of acute .

Oh hi there 👋 It's nice to meet you.

Sign up to receive updates on new articles to your inbox.

The emails we will send you only deal with educational articles, not requests to buy a single thing! Read our privacy policy for more information.

Share your love